Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Bipolar and anxiety
    avatar
    Anon_81448 posted:
    I have bipolar 1 mixed. I am on a host of meds including lithium 1500mg,
    lamictal 300mg, Zoloft 200mg, zyprexa 20mg and was just taken off klonopin and put on Xanax 4 mg daily. Yet I still have some anxiety and ppanic attacks. I'm not sure what's going on especially being on this much
    medication.

    Maybe Dr. Goldberg can lend his thoughts.
    Reply
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear Anon,

    Generally speaking, antidepressants like Zoloft are considered unwise to take during a mixed episode since, when mania symptoms co-occur with a depression, antidepressants can worsen the mania symptoms without relieving the depression symptoms. It is possible that the continued use of an antidepressant in a mixed state could be driving agitation or anxiety, or rendering the other medicines less effective.

    Dr. G.
     
    avatar
    jselleck replied to Joseph F Goldberg, MD's response:
    Anon, anti depressants could be causing your mixed states to begin with. I was diagnoised BP II 8 years ago and for the first three years did pretty good. Then my doc put me on a new anti depressant (the one Lilly makes that now they're cross prescribing for pain, can't think of the name.) and it actually made my mania symptoms worse. I haven't take an anti depressant for two years and I'm doing better than I have been in the 8 years since I was diagnoised. You might want to have your doc consider that it the Zoloft that's making your symptoms so bad. Best of luck.

    JSelleck


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    NSAIDS and lithiumExpert
    Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
    Was this Helpful?
    74 of 98 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.